Tornadoes · United States · Kansas · 2017
EF0 tornado, Rossville to Silver Lake, Kansas, March 6, 2017
From Rossville to Silver Lake, this EF0 tornado ran 5.2 miles across Shawnee County on March 6, 2017, touching down at 6:13 PM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 6, 2017
- Touchdown
- 6:13 PM CST (00:13 UTC)
- Lifted
- 6:21 PM CST (00:21 UTC)
- On the ground
- 8 minutes
- Path length
- 5.2 miles (8.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Shawnee County
- Touchdown point
- 39.109, -95.924
- Lift-off point
- 39.131, -95.830
- Record number
- 1703061813-01
The damage survey
4 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 77 mph.
- Visual confirmation of tornado near this location.
- Barn roof removed near this location.
- Visual confirmation of tornado at this point.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the late afternoon and evening of March 6 a line of severe t-storms developed and raced northeast at 50-60 mph. The storms developed within an environment that featured marginal moisture values featuring dewpoints in the lower to middle 50s. As a result, the bases of the storms were a higher than average and until sunset allowed good visibility to observe the numerous weak tornado circulations. Many of the tornadoes did not have any condensation funnels but simply featured a debris swirl at the ground with only a faint attachment to the cloud base. At least 7 tornadoes were documented via radar and observations but only minor damage was reported and there were no serious injuries.
A tornado touched down approximately 2 miles |southeast of Rossville where it overturned a center pivot|irrigation system. It proceeded to the east northeast, causing |minor tree damage before the damage track ended 3 miles northeast|of Silver Lake.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS TOP issued a tornado warning for this county at 23:58 UTC, 15 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a tornado watch, issued at 20:28 UTC and running to 02:11 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:40 UTC | 04:00 UTC | Wind Advisory | TOP |
| 20:28 UTC | 02:11 UTC | Tornado Watch | TOP |
| 23:53 UTC | 00:30 UTC | Severe Thunderstorm Warning | TOP |
| 23:58 UTC | 00:30 UTC | Tornado Warning | TOP |
| 00:19 UTC | 00:45 UTC | Tornado Warning | TOP |
| 00:30 UTC | 01:00 UTC | Tornado Warning | TOP |
| 00:30 UTC | 01:00 UTC | Tornado Warning | TOP |
| 00:47 UTC | 01:30 UTC | Severe Thunderstorm Warning | TOP |
| 17:00 UTC | 20:42 UTC | Fire Weather Watch | TOP |
| 17:00 UTC | 02:00 UTC | Red Flag Warning | TOP |
| 18:00 UTC | 00:00 UTC | Wind Advisory | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Mar 6, 5:42 PM CST, 31 minutes earlier.
Area forecast discussion, Mar 6, 5:42 PM CST, 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 542 PM CST Mon Mar 6 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 218 PM CST Mon Mar 6 2017 Intense upper trough working east across the Northern Rockies with a smaller-scale wave swinging southeast into the High Plains. Dryline had pushed through Concordia at 20Z with dewpoints in eastern Kansas still in the mid to upper 50s despite intense mixing. Deep west to southwest flow behind the dryline leading to some blowing dust to the west and northwest, but cold front was not far behind with northwest winds into Phillipsburg at 20Z. On the large scale, winds continue to be the main story. HRRR has been fairly close with trends over the past few hours and has been hitting at gusts topping 50kts in north central Kansas in the late afternoon. Latest runs backing off of the extent and coverage of this however, and given observations to the west, will continue with the Advisory into the early evening. Storm chances still looking rather good with CIN diminishing and dryline and front coming in. Obviously lots of deep shear is in place, with some veering for storm organization. Early storms should still be able to be discrete at least initially, but increasing forcing should bring a more linear mode toward evening. Enough low level shear for a tornado risk with the early storms too, and with a slightly slower dryline trend, the time for tornadogenesis in this area is increasing, though mitigated by right moving supercell motions around 45kt. The early evening will bear close watching for severe storms, with the front's progression through the area by late evening ending storm chances. .LONG TERM...(Tuesday night through Monday) Issued at 218 PM CST Mon Mar 6 2017 By Tuesday, the mid-level trough axis will be shifting east of the area with northwesterly flow aloft still in place across the Northern and Central Plains. At the surface, low pressure will extend across the Northern Plains with high pressure tracking into Oklahoma and Texas. Models show a pressure gradient remaining in place over the region through the day, resulting in breezy westerly winds. These strong winds combined with dry conditions will lead to another day of extreme fire weather conditions for the entire outlook area. See the Fire Weather section below for further details. While these westerly winds will result in cooler conditions for Tuesday, high temperatures will still be above the seasonal normals in the upper 50s/low 60s. Dry conditions will continue through mid-week as northwest-to- southeast oriented zonal flow sets up over the central U.S. With surface high pressure advancing into the southeastern U.S., a warming trend is expected Wednesday and Thursday as winds shift to the south, pushing high temperatures back into the mid 60s to low 70s. There is a chance for some scattered showers and isolated thunderstorms Thursday afternoon into Thursday evening across east central KS as a front slides southward over the area. Cooler conditions are expected by Friday as expansive surface high pressure builds from the Northern Plains southward into the Central Plains behind the exiting front. This cooling trend will continue into the weekend as a mid-level trough dives into the Central Plains with northerly winds keeping high temperatures only in the mid 40s to low 50s. By early Saturday morning, models show two disturbances: one across the Northern Plains in association with the mid-level trough, and the second over Oklahoma as surface low pressure lifts northward. Models show these two disturbances converging over the CWA early Saturday morning with precipitation tracking eastward out of the area by the evening. With early morning temperatures Saturday morning near the freezing mark around the KS/NE border, there is the potential for a rain/snow mix across far northern KS before transitioning to all rain by mid/late morning. The next chance for precipitation may be Sunday night into Monday, however the ECMWF keeps this system further north of the CWA while the GFS/Canadian track it over the area. A rain/snow mix would be possible once again over far northern KS Monday morning as temperatures drop to near freezing. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 542 PM CST Mon Mar 6 2017 Broken line of TSRA to impact TOP and FOE in next 2 hours. Gusty winds and brief MVFR/IFR anticipated. Winds again become the main challenge with speeds picking up after 14Z. && .FIRE WEATHER... Issued at 218 PM CST Mon Mar 6 2017 Today: Very strong winds with falling RHs bring extreme fire danger to mainly western and central locations through sunset. Exact location of RH values falling below 20% is not certain, but any trimming of the Warning would lead to a poor message at this point. A tight pressure gradient will remain in place over the region on Tuesday, resulting in breezy westerly winds gusting upwards of 30- 40mph. Model soundings show very dry conditions in place over the entire region with dewpoints generally in the teens. Despite slightly cooler high temperatures (in the upper 50s to low 60s), these low dewpoints will be enough to cause RH values to plunge into the 14 to 18 percent range during the afternoon. The combination of these dry conditions and gusty winds will result in extreme fire danger conditions across the entire CWA. As a result, the Fire Weather Watch has been upgraded to a Red Flag Warning for the entire area. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for KSZ008>012- 020>024-034>038. Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ008>012- 020>024-026-034>040-054>056-058-059. Wind Advisory until 8 PM CST this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...65 FIRE WEATHER...Hennecke/65
Hazardous weather outlook, Mar 6, 2:31 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 231 PM CST Mon Mar 6 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-072045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 231 PM CST Mon Mar 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe weather... There is a chance for strong to severe thunderstorms mid afternoon through early this evening. Scattered storms are expected to develop generally east of a line from Council Grove to Manhattan to Seneca, with the better chances for severe storms being along and east of an Emporia to Silver Lake to Hiawatha line. Storms may initially be discrete before congealing into a line. All severe hazards will be possible with any discrete storms that develop, including damaging straight line winds, large hail, and tornadoes. Thunderstorm chances end from west to east this evening. Fire weather... Extreme fire danger will continue through this afternoon over central, north central, and portions of northeast Kansas. A Red Flag Warning remains in effect for locations along and west of a line from Council Grove to Holton to Hiawatha. Strong Winds... Winds will be strong out of the south to southwest at 25 to 35 mph with gusts up to 50 to 55 mph at times. Winds will become more westerly in north central Kansas late this afternoon. These winds may pose a hazard to high profile vehicles and blow around unsecured objects. A Wind Advisory is in effect through 8 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is in effect for the entire outlook area Tuesday afternoon as extreme fire danger conditions are expected due to dry conditions and very gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight for locations east of a Herington to Manhattan to Seneca line. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Mar 6, 5:27 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL MANHATTAN 39.18N 96.57W
03/06/2017 E1.00 INCH RILEY KS EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED BY EM IN MANHATTAN
&&
BBARJENLocal storm report, Mar 6, 5:42 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 9 S MANHATTAN 39.05N 96.57W
03/06/2017 GEARY KS EMERGENCY MNGR
SEMI OVERTURNED NEAR EXIT 313 AT 177 AND I-70.
&&
BBARJENLocal storm report, Mar 6, 5:54 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST WSW CORNING 39.66N 96.03W
03/06/2017 E70 MPH NEMAHA KS TRAINED SPOTTER
SUSTAINED WINDS OF 60MPH WITH GUSTS OF 70 MPH OR GREATER
&&
HENNECKELocal storm report, Mar 6, 5:58 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO 1 SW BELVUE 39.21N 96.19W
03/06/2017 WABAUNSEE KS EMERGENCY MNGR
SPIN UP ON THE GROUND REPORTED
&&
HENNECKELocal storm report, Mar 6, 6:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO 1 W PAXICO 39.07N 96.18W
03/06/2017 WABAUNSEE KS LAW ENFORCEMENT
TORNADO REPORTED NEAR AROUND I 70 NEAR EXIT 331
&&
HENNECKELocal storm report, Mar 6, 6:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TORNADO SW ST. MARYS 39.19N 96.07W
03/06/2017 POTTAWATOMIE KS TRAINED SPOTTER
VIDEO SHOWING TORNADO ON THE GROUND JUST SOUTHWEST OF ST.
MARY.
&&
HENNECKEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 00:00Z
0.2 hours before the tornado, 24 km from the path. March 7, 2017.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 1361 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
- 0-3 km lapse rate
- 8.5 K/km
Topeka, KS (KFOE), 12:00Z
11.8 hours after it, 24 km from the path. March 7, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -98509 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 119 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -281 m²/s²
- 0-3 km storm-relative helicity
- -229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Topeka (Top) (TOP), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:20 UTC | 180° 26 kt | 36 | ||||
| 22:25 UTC | 200° 26 kt | 33 | ||||
| 22:30 UTC | 190° 20 kt | 27 | 995.6 | |||
| 22:35 UTC | ||||||
| 22:40 UTC | 200° 24 kt | |||||
| 22:45 UTC | 36 | |||||
| 22:50 UTC | 200° 22 kt | 31 | 995.6 | |||
| 22:53 UTC | 78 | 53 | 190° 20 kt | 39 | 995.3 | |
| 22:55 UTC | 31 | |||||
| 23:00 UTC | 37 | |||||
| 23:05 UTC | 35 | |||||
| 23:10 UTC | 190° 27 kt | 38 | 995.3 | |||
| 23:15 UTC | 190° 21 kt | 29 | ||||
| 23:20 UTC | 190° 23 kt | 31 | ||||
| 23:25 UTC | 200° 21 kt | |||||
| 23:30 UTC | 190° 20 kt | 26 | 994.9 | |||
| 23:35 UTC | 190° 22 kt | 40 | ||||
| 23:40 UTC | 190° 20 kt | |||||
| 23:45 UTC | 190° 19 kt | |||||
| 23:48 UTC | 77 | 53.6 | 190° 21 kt | 28 | 994.9 | VCTS |
| 23:50 UTC | 190° 24 kt | 34 | 994.6 | |||
| 23:53 UTC | 77 | 54 | 190° 16 kt | 37 | 994.6 | VCTS |
| 00:00 UTC | 190° 19 kt | 25 | ||||
| 00:03 UTC | 76 | 54 | 190° 22 kt | 33 | 994.2 | |
| 00:05 UTC | 190° 21 kt | 31 | ||||
| 00:10 UTC | 190° 20 kt | 994.2 | ||||
| 00:15 UTC | 190° 16 kt | 23 | -RA | |||
| 00:20 UTC | 36 | -RA | ||||
| 00:30 UTC | 180° 21 kt | 28 | 994.2 | -RA | ||
| 00:33 UTC | 74 | 55 | 190° 25 kt | 36 | 994.2 | -TSRA |
| 00:35 UTC | 190° 21 kt | -RA | ||||
| 00:50 UTC | 270° 14 kt | 999 | RA | |||
| 00:51 UTC | 59 | 46.4 | 260° 14 kt | 46 | 999.3 | TSRA |
| 00:53 UTC | 57 | 48 | 250° 12 kt | 46 | 999.7 | +TSRA |
| 00:56 UTC | 55 | 48 | 260° 10 kt | 29 | 999.3 | +TSRA |
| 01:00 UTC | 260° 14 kt | RA | ||||
| 01:04 UTC | 55 | 47 | 260° 9 kt | 22 | 1000 | -TSRA |
| 01:05 UTC | 270° 8 kt | -RA | ||||
| 01:15 UTC | 280° 8 kt | -RA | ||||
| 01:20 UTC | 290° 8 kt | |||||
| 01:25 UTC | 280° 12 kt | |||||
| 01:28 UTC | 57 | 46 | 300° 12 kt | 1000.3 | VCTS | |
| 01:38 UTC | 57 | 43 | 300° 17 kt | 22 | 1000.3 | |
| 01:40 UTC | 290° 18 kt | 25 | ||||
| 01:45 UTC | 290° 18 kt | 25 | ||||
| 01:50 UTC | 290° 22 kt | 27 | 1000.7 | |||
| 01:53 UTC | 57 | 30.9 | 290° 20 kt | 32 | 1000.7 | |
| 02:00 UTC | 33 | |||||
| 02:10 UTC | 290° 21 kt | 30 | 1002 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the touchdown began at 00:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:26 UTC | HAIL 1 | Manhattan | Riley, KS | QUARTER SIZE HAIL REPORTED BY EM IN MANHATTAN |
| 23:35 UTC | TSTM WND DMG | 9 S Manhattan | Geary, KS | SEMI OVERTURNED NEAR EXIT 313 AT 177 AND I-70. |
| 23:35 UTC | TORNADO 0 | 9 Sse Manhattan | Geary, KS | SEMI OVERTURNED IN GEARY COUNTY NEAR EXIT 313 AT 177 AND I-70. |
| 23:36 UTC | TORNADO 0 | 3 S St. George | Riley, KS | INTERMITTENT TORNADO TRACKED FROM NEAR 3 MILES S OF ST GEORGE TO 2 MILES S OF WAMEGO TO 3 MILES SW OF BELVUE TO 2 MILES SW OF ST MARYS WITH VISIBLE REPORTS OF THE TORNADO AT ALL OF THESE LOCATIONS. NO STRUCTURES WERE DIR |
| 23:37 UTC | TORNADO 0 | 3 N Louisville | Pottawatomie, KS | VISUAL CONFIRMATION OF TORNADO. TORNADO CAUSED NO KNOWN DAMAGE. |
| 23:46 UTC | TORNADO 0 | 4 N Volland | Wabaunsee, KS | VIDEO EVIDENCE OF A WEAK TORNADO AT THIS POINT. NO DAMAGE REPORTED AND NO STRUCTURES IMPACTED. VIDEO EVIDENCE SUPPORTS A TRACK OF 1 MILE LONG AND 50 YARDS WIDE...ALTHOUGH THE TORNADO BEGAN PRIOR TO THE START OF THE VIDEO |
| 23:46 UTC | TORNADO | 1 Sw Belvue | Wabaunsee, KS | SPIN UP ON THE GROUND REPORTED |
| 23:58 UTC | TORNADO | 1 W Paxico | Wabaunsee, KS | TORNADO REPORTED NEAR AROUND I 70 NEAR EXIT 331 |
| 23:59 UTC | TORNADO 0 | 1 Ne Paxico | Wabaunsee, KS | THIS IS NOW PART OF THE WEAK TORNADO TRACK THAT EXTENDS FROM 1 MILE WEST OF PAXICO TO THIS LOCATION. |
| 23:59 UTC | TORNADO 0 | 1 W Paxico | Wabaunsee, KS | WEAK EF0 TORNADO FIRST REPORTED NEAR AROUND I 70 NEAR EXIT 331. REMOVED A BARN ROOF ON THE NORTHEAST SIDE OF PAXICO. |
| 00:00 UTC | TSTM WND DMG | 1 Ne Paxico | Wabaunsee, KS | DELAYED REPORT. ROOF BLOWN OFF OF A BARN. |
| 00:00 UTC | TORNADO 0 | Sw St. Marys | Pottawatomie, KS | THIS IS NOW PART OF THE INTERMITTENT TORNADO TRACK THAT EXTENDED FROM 3 MILES SOUTH OF ST GEORGE TO NEAR THIS LOCATION. |
| 00:01 UTC | HAIL 1 | 2 Nw Topeka | Shawnee, KS | REPORTED AT KSNT |
| 00:01 UTC | TORNADO | Sw St. Marys | Pottawatomie, KS | VIDEO SHOWING TORNADO ON THE GROUND JUST SOUTHWEST OF ST. MARY. |
| 00:04 UTC | HAIL 1 | 4 Ssw Farmington | Atchison, KS | . |
| 00:13 UTC | TORNADO 0 | 2 Se Rossville | Shawnee, KS | WEAK EF0 TORNADO FLIPPED OVER A CENTER PIVOT IRRIGATION SYSTEM AND PROCEEDED TO CAUSE MINOR TREE DAMAGE BEFORE ENDING 3 MILES NE OF SILVER LAKE AT 621 PM. |
| 00:44 UTC | HAIL 1 | 2 Nw Topeka | Shawnee, KS | REPORTED AT KSNT |
| 00:51 UTC | TSTM WND GST 80 | 4 Nw Lecompton | Jefferson, KS | ESTIMATED 80 MPH WINDS NEAR K 24 AND 237 ROAD |
| 00:56 UTC | TSTM WND DMG | 2 E Williamstown | Jefferson, KS | POWER POLES DOWN AND TREES DOWN , SOUTH OF 24 AND PHILLIPS ROAD |
| 01:04 UTC | HAIL 1 | 4 Ssw Farmington | Atchison, KS | . |
| 01:06 UTC | HAIL 1 | 2 Ssw Pleasant Grove | Douglas, KS | |
| 01:14 UTC | TSTM WND GST 59 | Lawrence | Douglas, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of March 6, 2017
53 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 6 | 5:04 PM CST | EF1 | Faribault, MN | 9.3 | 200 | |||
| March 6 | 5:23 PM CST | EF0 | Webster, IA | 2.4 | 30 | |||
| March 6 | 5:28 PM CST | EF1 | Webster, IA | 2.9 | 50 | $70,000 | ||
| March 6 | 5:35 PM CST | EF0 | Geary, KS | 0.1 | 50 | |||
| March 6 | 5:36 PM CST | EF0 | Wabaunsee, KS | 16.1 | 50 | |||
| March 6 | 5:37 PM CST | EF0 | Pottawatomie, KS | 0.0 | 25 | |||
| March 6 | 5:37 PM CST | EF0 | Wabaunsee, KS | 0.1 | 50 | |||
| March 6 | 5:38 PM CST | EF1 | Freeborn, MN | 11.9 | 300 | |||
| March 6 | 5:39 PM CST | EF1 | Sherburne, MN | 8.8 | 300 | |||
| March 6 | 5:59 PM CST | EF0 | Wabaunsee, KS | 1.9 | 50 | |||
| March 6 | 6:27 PM CST | EF0 | Boone, IA | 17.9 | 85 | $125,000 | ||
| March 6 | 6:30 PM CST | EF0 | Nodaway, MO | 5.8 | 25 | |||
| March 6 | 6:58 PM CST | EF1 | Hardin, IA | 6.3 | 300 | $25,000 | ||
| March 6 | 7:05 PM CST | EF0 | Butler, KS | 0.1 | 50 | |||
| March 6 | 7:19 PM CST | EF1 | Warren, IA | 4.8 | 100 | $80,000 | ||
| March 6 | 7:24 PM CST | EF2 | Clay, MO | 19.6 | 1,000 | |||
| March 6 | 7:29 PM CST | EF1 | Marion, IA | 5.3 | 120 | $50,000 | ||
| March 6 | 7:35 PM CST | EF1 | Marion, IA | 6.8 | 80 | $20,000 | ||
| March 6 | 7:38 PM CST | EF1 | Franklin, KS | 3.0 | 50 | |||
| March 6 | 7:40 PM CST | EF1 | Mercer, MO | 10.3 | 100 | |||
| March 6 | 7:47 PM CST | EF0 | Marion, IA | 5.5 | 65 | $25,000 | ||
| March 6 | 7:51 PM CST | EF0 | Johnson, KS | 0.3 | 100 | |||
| March 6 | 8:03 PM CST | EF0 | Jackson, MO | 2.3 | 25 | |||
| March 6 | 8:11 PM CST | EF3 | Jackson, MO | 17.7 | 400 | 12 | ||
| March 6 | 8:16 PM CST | EF2 | Wayne, IA | 14.9 | 250 | $2.0 million | ||
| March 6 | 8:30 PM CST | EF1 | Appanoose, IA | 8.0 | 60 | $40,000 | ||
| March 6 | 8:33 PM CST | EF2 | Appanoose, IA | 9.7 | 90 | $750,000 | ||
| March 6 | 8:34 PM CST | EF1 | Lafayette, MO | 1.8 | 50 | |||
| March 6 | 8:40 PM CST | EF0 | Carroll, MO | 6.0 | 100 | |||
| March 6 | 8:46 PM CST | EF1 | La Crosse, WI | 2.6 | 200 | $290,000 | ||
| March 6 | 8:56 PM CST | EF1 | Chariton, MO | 19.8 | 100 | |||
| March 6 | 9:10 PM CST | EF0 | Pettis, MO | 3.9 | 25 | |||
| March 6 | 9:17 PM CST | EF0 | Henry, MO | 7.8 | 25 | |||
| March 6 | 9:40 PM CST | EF0 | Cooper, MO | 17.4 | 400 | |||
| March 6 | 9:40 PM CST | EF1 | Shelby, MO | 18.5 | 150 | 1 | ||
| March 6 | 9:44 PM CST | EF1 | Adair, OK | 6.1 | 650 | $100,000 | ||
| March 6 | 9:50 PM CST | EF0 | Dubuque, IA | 5.7 | 25 | $5,000 | ||
| March 6 | 9:56 PM CST | EF2 | Louisa, IA | 0.3 | 150 | |||
| March 6 | 10:00 PM CST | EF1 | Hickory, MO | 0.8 | 100 | $5,000 | ||
| March 6 | 10:05 PM CST | EF2 | Muscatine, IA | 1.8 | 200 | 3 | $100,000 | |
| March 6 | 10:13 PM CST | EF2 | Muscatine, IA | 25.3 | 1,000 | $52,000 | ||
| March 6 | 10:18 PM CST | EF1 | Cedar, IA | 16.6 | 100 | $110,000 | ||
| March 6 | 10:19 PM CST | EF2 | Scott, IA | 34.7 | 200 | |||
| March 6 | 10:24 PM CST | EF1 | Camden, MO | 2.0 | 400 | 1 | $100,000 | |
| March 6 | 10:36 PM CST | EF0 | Morgan, MO | 0.3 | 50 | $100,000 | ||
| March 6 | 10:40 PM CST | EF0 | Clinton, IA | 4.4 | 50 | |||
| March 6 | 10:51 PM CST | EF1 | Washington, AR | 6.4 | 400 | $40,000 | ||
| March 6 | 10:53 PM CST | EF1 | Whiteside, IL | 1.5 | 10 | |||
| March 6 | 11:03 PM CST | EF1 | Osage, MO | 7.3 | 75 | |||
| March 6 | 11:17 PM CST | EF1 | Montgomery, MO | 20.9 | 150 | |||
| March 6 | 11:38 PM CST | EF2 | Newton, AR | 36.6 | 700 | 1 | $400,000 | |
| March 6 | 11:51 PM CST | EF1 | Saint Charles, MO | 3.1 | 100 | 3 | ||
| March 6 | 11:52 PM CST | EF1 | Mason, IL | 6.8 | 150 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.